Unfortunately it's just been discovered - 13 years after it was first used - that the patient is almost twice as likely to die afterwards. Everyone already knew that the drug had its problems. It causes kidney poisoning, and can cause a whole new set of heart problems unrelated to the original condition.
But in a new study of 4,374 heart patients, researchers found that the drug almost doubles the chances of killing the patient within five years following surgery compared with patients who were not given the drug. In all, it was associated with the deaths of 20 per cent of the 1,072 patients given aprotinon, a frightening statistic that suggests it may be responsible for the deaths of around 50,000 of the patients given the drug only last year.
In the under-stated fashion for which all researchers are beloved, the study group concludes that cardiologists might like to "think twice" before administering aprotinon again.
(Source: Journal of the American Medical Association, 2007; 297: 471-9).
E-news broadcast 22 February 2007 No.336 [Subscribe]